Drug Overdose

Sponsored Links

Overview of Drug Overdose

Drug overdose occurs when an excessive amount of a drug or chemical is taken, leading to a cumulative toxic effect on the body. Suicide by self-poisoning is a prevalent cause of death worldwide.1 Almost all drugs have the potential to be misused, whether prescribed by a doctor or purchased over-the-counter (OTC). Over-the-counter medications can be associated with significant morbidity and mortality in both acute overdoses and when administered in prescribed doses for chronic periods of time.2 The substances most frequently implicated in death were paracetamol (acetaminophen) and paracetamol compounds, tricyclic antidepressants and benzodiazepines.1

Drug overdoses can involve people of any age. It is most common in very young children, among teenagers and those in their mid-30s. It had been shown that unintentional childhood poisoning predominated in males and occurred mostly because of accessible home products and suboptimal parental supervision, whereas most adolescent poisoning occurred in females and was intentional.3 Drug overdose is an important cause of death among young people.

The symptoms of drug overdose differ according to the chemical, amount of the drug taken and the person’s bodily constitution. General symptoms of drug overdose may include nausea, vomiting, dizziness, blurred vision, breathing difficulties, throat pain, abdominal cramps, seizure, abnormal heart rhythms, variation in blood pressure and coma. Prompt medical treatment may save the life of someone who accidentally or intentionally takes an overdose.

First Aid of Drug Overdose

The immediate care which can be administered to a person suspected of drug overdose includes the following:

  • Check the patient’s airway, breathing and circulation (pulse).
  • If the person is conscious, keep him/her calm. Loosen the clothing, keep the person warm and provide reassurance.
  • Do not wait for symptoms to develop. If the person is unconscious, having convulsions or is not breathing, call for emergency help immediately.
  • Try to induce vomiting (vomiting initiating medication such as ipecac syrup which is available without a prescription can be used to induce vomiting).
  • Further treatment will depend upon the specific drug taken.

Do’s and Don’ts

  • Try to determine what drug(s) had been taken.
  • Save any available pill bottles or drug containers.
  • Do not induce vomiting if patient is unconscious.
  • After the drug overdose has been managed and the person is out of danger, it is necessary to provide psychiatric care in order to prevent repetitive drug overdoses.
  • To prevent accidental overdoses, all medications must be kept in a safe and secure place, out of reach of children.
  • Supervise elderly people who are taking medication.
  • Prescribed medications should be taken strictly according to the given directions and only by the person whose name is on the label.


1.Kapur N, Turnbull P, Hawton K, et al. The hospital management of fatal self-poisoning in industrialized countries: an opportunity for suicide prevention? Suicide Life Threat Behav. 2006; 36(3): 302–312.

2.Gunn VL, Taha SH, Liebelt EL, et al. Toxicity of over-the-counter cough and cold medications. Pediatrics. 2001; 108(3): E52.

3.Lifshitz M, Gavrilov V. Acute poisoning in children. Isr Med Assoc J. 2000; 2(7):504–506.

Sponsored Links

Written by: healthplus24 team
Date last updated: May 02, 2015